Home > Research > Publications & Outputs > Elementary proofs of Kempe universality

Electronic data

  • kempe_MPRIA_arxiv

    Accepted author manuscript, 175 KB, PDF document

    Available under license: CC BY: Creative Commons Attribution 4.0 International License


Text available via DOI:

View graph of relations

Elementary proofs of Kempe universality

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>1/05/2017
<mark>Journal</mark>Mathematical Proceedings of the Royal Irish Academy
Issue number1
Number of pages15
Pages (from-to)23-37
Publication StatusPublished
<mark>Original language</mark>English


An elementary proof is given to show that a parametrised algebraic curve in the plane may be traced out, in the sense of A. B. Kempe, by a finite pinned linkage. Additionally it is shown that any parametrised continuous curve $\gamma:[0,1]\to \bR^2$ may be traced out by an infinite linkage where the valencies of the joints is uniformly bounded. We also discuss related Kempe universality theorems and give a novel correction of Kempe's original argument.